Should you keep Narcan in your first aid kit? This pharmacist says yes. | The Homepage

By Juliet Martinez


Four people stand around a red-draped table under an open tent outdoors. From left: A smiling, older, light-skinned, red-haired woman wearing a green patterned dress leans on a wheeled walker from which a bright green reusable shopping bag hangs; a young man with light brown skin and black hair pulled back from his face, wearing a black t-shirt, white and black fanny pack over one shoulder, white knee-length shorts and light blue sneakers smiles, standing with one hand on his hip; a light-skinned man in black shirt and pants stands in the shade with his hands in his pocket and a funny little smile on his face; a light-skinned woman with light brown hair in jeans and a black t-shirt that says DUQUESNE in red letters smiles at the camera holding her hands behind her back. They are standing on blacktop. In the background a purple event tent can be seen. Directly behind them, people stand around other tables under other tents.
The Duquesne University Center for Integrative Health gave away Narcan at the Hazelwood National Night Out event in August. Photo by Tiffany Taulton

By Juliet Martinez


Allegheny County lost 719 people to drug overdose in 2021, according to county health department data. The number of deaths from drug overdoses has been climbing in recent years, which some experts say the isolation of the pandemic has made worse.

In September, I spoke with administrative clinical pharmacist Julie Oplinger about the overdose prevention drug Narcan.


Ms. Oplinger works with the Duquesne University Center for Integrative Health, organizing and facilitating outreach events in Allegheny County. She distributes Narcan, teaches people to use it and how to recognize the signs of an opioid overdose, no matter who might be experiencing it.


Ms. Oplinger's answers have been edited for length and clarity.


Graphic title: Substance use and recovery resources. Body text: Get free Narcan by mail, visit https://nextdistro.org/pachoice. Find treatment for substance use disorders: https://apps.ddap. pa.gov/gethelpnow/  or call 1-800-662-HELP (4357). Learn more about overdoses: Visit https://www.overdoseday.com/overdose-basics/. Harm reduction for people who use drugs: Prevention Point Pittsburgh:  visit https://www.pppgh.org/ or call 412-247-3404. Never use drugs alone. If you use alone, call (800) 484-3731 or visit https:// neverusealone.com/.
Graphic by Juliet Martinez

JM: Can you tell me a little bit about Narcan?

Ms. Oplinger: Narcan is the brand name for the nasal spray of naloxone. It's used in the event of an opioid overdose.

Naloxone is an opioid antagonist, so it blocks the effect of certain drugs in our bodies, reversing an overdose and the effects of the opioid medication. If it's given to a person who is not overdosing, it won't hurt them.

JM: How do you know if someone is overdosing?

If the person is unconscious, unresponsive, has clammy skin, blue lips or blue fingers, pin-point pupils and very slow breathing or pulse.


JM: How do you administer Narcan?

First contact 911. Then lay the person on their back. Tilt their head back and administer one nasal spray into one nostril by firmly pressing your thumb against the red plunger. Then roll them to one side in case they vomit. That can potentially happen, and you don't want them to inhale it.

Administer Narcan through one nostril. If they're going to have a response to the one nasal spray, it's going to be within two to three minutes. If there is no response, you want to administer the other nasal spray into the other nostril. You can't reuse the sprays. Once they're used, they must be discarded.

However, if you have additional Narcan available, you can give one every 2-3 minutes if the person is still unresponsive.

Stay with the person and wait for the paramedics to arrive.


JM: What response should people look for?

The person should hopefully start to regain consciousness after the first dose. Breathing and heart rate should start to increase. They should respond to your voice or touch.

One thing I want to warn people about is that after you administer the Narcan the person could be combative once they wake up. Some folks become upset that their high is no longer there.


JM: Who needs to keep an anti-overdose drug on hand?

Narcan should be a part of every single person’s first aid kit, whether they're a first responder, a teacher, or just an everyday person or parent. It should be in everyone's first aid kit.

Our goal at the Center for Integrative Health is to reduce the stigma of Narcan. Oftentimes when someone approaches our table at an event, we'll say, ‘We offer Narcan here free of charge. We’ll train you on how to use it.’ They'll say, ‘Oh no, I don't do drugs.’

However, you never know if you have an elderly neighbor or friend who's on pain medication and accidentally takes too much, or if you have a toddler next door who somehow gets into their parents' medication, and they overdose.

There are just so many scenarios where Narcan can be used to save someone’s life.


JM: What about fentanyl? I understand it is a medication used in clinical settings, but people are also using it as a street drug or mixing it into other kinds of drugs. Is Narcan effective if someone is overdosing on fentanyl?

Narcan will indeed reverse the effects of fentanyl. Fentanyl is an opioid drug. It works the same way as say, oxycodone and heroin. It's more potent (up to 50 times stronger than heroin), however it still can be reversed by Narcan.

And we're finding fentanyl in everything. It's not just in a fentanyl patch. People are injecting fentanyl and it's being found in pressed pills. It's being laced into all different drugs such as heroin, cocaine, and methamphetamine, and is being found in pressed pills, so people think they're getting one drug but they're actually getting something that contains fentanyl. Fentanyl is a big concern.

But again, having Narcan on hand can reverse those deadly effects.


JM: Where can you get Narcan?

It's available at every pharmacy. Each pharmacy has a standing order from the state so it's a prescription written right there, and they dispense it. That's the easiest, most direct route of obtaining Narcan.


JM: What else do you want people to know?

What I would emphasize most is that addiction is truly, truly a disease. It does not discriminate. You might look at someone and think, ‘Oh, there's no way they could have a drug problem. They're an athlete or a professional person.’ That is simply not true. Everyone you talk to most likely knows someone who struggles or has struggled with addiction, which simply reinforces that we all need to be prepared in our everyday lives just in case we come across someone who needs help.


Juliet Martinez is the managing editor of The Homepage.

18 views0 comments